Jump to content
CrazyBoards.org

Recommended Posts

Yeah, I landed inpatient.  The neurologist described the amantadine as being a "known hallucinogen" and stated that he always qualifies it when prescribing it with the statement that it could cause hallucinations and that people should be careful to watch for them. 

Share this post


Link to post
Share on other sites

what dose of amantadine were you taking?

Share this post


Link to post
Share on other sites
On 7/14/2020 at 9:47 AM, dancesintherain said:

I can't remember, to tell you the truth.  The lowest/starting dose.  But what specifically that is I can't remember. 

Usually the starting dose is 100mg twice a day unless you're lucky enough to have insurance that will pay for Gocovri (extended release capsules).

So to understand basically what happened, you have to first understand that when neurons release dopamine into the synapse, this causes an activation of post-synaptic dopamine receptors, and this causes a release of glutamate which activates NMDA receptors. The activation of NMDA receptors subsequently triggers the brain to reduce dopamine output, and there you have a feedback loop. Dopamine goes up, then glutamate goes up, which pushes dopamine back down and subsequently glutamate.

So the way amantadine works is by blocking NMDA receptors. This is thought to cut the feedback loop. Without glutamate activation to throttle dopamine signaling, dopamine output continues into the synapse leading to further stimulation of dopamine receptors and subsequently hallucinations and/or dyskinesias.

At least in the trials for Gocovri, they found that any hallucinations resolved in about 2 weeks without the need for an antipsychotic. But those were actual Parkinson's patients that likely were screened for pre-existing schizophrenia or other psychotic disorder and would have been excluded from trials.

So basically the data says that your brain should adjust over time. Sometimes with pramipexole or other dopamine agonists, patients can report having hallucinations but they are oftentimes very much aware that they are hallucinations and not actually real.

Considering amantadine is a known hallucinogen (even in the Gocovri trials, hallucinations were the most common side effect), the dosing probably doesn't account for pre-existing psychosis. Doesn't look like any of the tablets they make are scored though to be able to easily split them for a smaller dose like 50mg.

Share this post


Link to post
Share on other sites

100mg twice daily sounds right.  It seems like not the most logical drug choice given my history of psychosis.  


I’m currently on day one of a PHP.  I haven’t managed to make the AH go away yet.  Strangely they go away if I’m walking or sitting outside or if I’m in a car.  Indoors hasn’t changed.

Share this post


Link to post
Share on other sites
On 7/16/2020 at 12:46 PM, dancesintherain said:

100mg twice daily sounds right.  It seems like not the most logical drug choice given my history of psychosis.  


I’m currently on day one of a PHP.  I haven’t managed to make the AH go away yet.  Strangely they go away if I’m walking or sitting outside or if I’m in a car.  Indoors hasn’t changed.

How has the PHP been the past couple days? Has the AH improved at all?

Share this post


Link to post
Share on other sites
Posted (edited)

The two days of php have been exhausting.  I forgot how tiring they can be.

AH are still present and in roughly the same way as when I got out of the hospital.  None during Lyft car rides, none during walks outside.  Loudest in my bedroom, though slightly quieter after the zyprexa.  Present in other areas of my house occasionally depending on what I’m doing.  Present at PHP, with volume variable.  
it’s frustrating.

Edited by dancesintherain

Share this post


Link to post
Share on other sites
8 minutes ago, dancesintherain said:

The two days of php have been exhausting.  I forgot how tiring they can be.

AH are still present and in roughly the same way as when I got out of the hospital.  None during Lyft car rides, none during walks outside.  Loudest in my bedroom, though slightly quieter after the zyprexa.  Present in other areas of my house occasionally depending on what I’m doing.  Present at PHP, with volume variable.  
it’s frustrating.

Do you find that the AH are generally louder when you are alone? It would seem that external stimulation causes them to dull based on what you're describing. Like when you're in a Lyft, could it be that you're focusing on the driver or the driver's car radio? During walks, does it seem that the sounds of nature help to drown out any AH?

You also have the comfort of knowing that if you were hospitalized from the amantadine around the weekend of July 11th/12th, discontinuation then would mean that the amantadine should definitely have completely cleared your system by now and any remaining issues should be okay to address with adjustments to your medication by your pdoc. I just seriously question whether or not Zyprexa is right for you if you're still having AH at 25mg and that 25mg only makes the AH slightly quieter.

The concern with that is the diabetogenic effects of Zyprexa especially at high doses. Particularly concerning though is taking that risk when Zyprexa doesn't even provide complete symptom relief. When was the last time you were able to update your pdoc about the AH?

Share this post


Link to post
Share on other sites
Posted (edited)

The AH are loudest when I don’t have something I’m doing.  I think.  They’re currently present at the PHP.  I agree that external stimulation makes a difference.

i too question whether zyprexa will do the trick.  There just aren’t a ton of options left.

I see my pdoc on Wednesday.  I think I can say that I gave 25mg of zyprexa a good shot...it’s been two weeks since the increase.  

Edited by dancesintherain

Share this post


Link to post
Share on other sites

I forget - there's a reason why you can't do just Fanapt, right?  I know you were happy at how helpful it was.

Share this post


Link to post
Share on other sites
Posted (edited)

It caused a neurocognitive deficit.  Though possibly that was only the combination of medications.  Also, Pseudoparkinsonian symptoms. Or at least that’s my shaky memory of what happened.  That said, I’m debating it.  However it definitely caused a tremor which led to the qmantadine which then led to the visual hallucinations.  So I’d have to be careful.

Edited by dancesintherain

Share this post


Link to post
Share on other sites

I'm also AH-free right now and I don't have anything around to distract me beyond writing and reading on crazyboards.  They just don't make sense.  It's more likely to be ignorable or not present when there's something else capturing my attention (including when I read a book over the weekend, so it doesn't have to be auditory).  It's most likely to cause a problem when I'm trying to lay down to rest or go to sleep.  Everything else is somewhere in between those sides of the spectrum. 

Share this post


Link to post
Share on other sites

apparently I look more alive to tdoc than he has seen me in some time.  it's hard to not say that part of that is the fanapt being gone (along with the accompanying amantadine and maybe even the benzos).  I need to find a way to keep that and ditch the AH. 

Share this post


Link to post
Share on other sites

Why no clozapine? Just curious.

Share this post


Link to post
Share on other sites

I don't want to put up with the headache that is constantly monitoring it.  I have lithium, which requires blood draws, but clozapine's a whole different beast in that respect. 

Share this post


Link to post
Share on other sites
2 hours ago, dancesintherain said:

I don't want to put up with the headache that is constantly monitoring it.  I have lithium, which requires blood draws, but clozapine's a whole different beast in that respect. 

yeah, it can be. I am used to it now in the the once-a-month test phase, but the first several months of weekly blood tests are taxing (and expensive if you dont have good insurance). I will say that to me it is exponentially more effective than any other mood stabilizer or antipsychotic  

Share this post


Link to post
Share on other sites

Do you know if there's anything analogous to fanapt?  That would be ideal.  It worked so well for the hallucinations.  I was talking with my therapist about the fact that I'd go back on it if I have to and he asked if that included if all the side effects came back.  I'm not sure I have a good answer to that.  Part of me thinks that they won't all come back if I go off the lamictal completely and I'm off all the benzos and the amantadine.  It also feels like a waste of a psych ward titration though if I go back on (since a large part of it was getting off the fanapt).  So the question about something analogous came up. 

It's hard because he commented on how much better I seem overall--brighter affect/less dulling, more sociability and interactivity, etc.  But that doesn't get us past the AH.  The PHP pdoc suggested that it be treated akin to tinnitus (ringing in teh ears) and I'm so not willing to go there and just accept it.   

Share this post


Link to post
Share on other sites

dances, I was reading this thread.  Just wanted to tell you that I am sorry you are having medication issues. 

 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...